High Wind, Jackson
- When
- March 8, 8:09 PM CST to 9:05 PM CST
- Where
- Jackson forecast zone
- Measured
- 56 kt (64 mph)
- Property damage
- $202,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Strong outflow from thunderstorms nearby caused high winds to reach speeds of 70 mph in places as they spread from west to east over a 5 county area. In Paxico tree limbs were downed and a junior high school extensively damaged.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Strong outflow from thunderstorms nearby caused high winds to reach speeds of 70 mph in places as they spread from west to east over a 5 county area. In Paxico tree limbs were downed and a junior high school extensively damaged. A 20 by 40 foot hole was found in the roof of the school. In Delia the siding was blown off of a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 8, 4:46 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT
FXUS63 KTOP 082246 RRA
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
NW OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT.KSZ008>012-020>024-026-034>040-054>056-058-059-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CST FRI MAR 8 2002 SEVERE WEATHER MAY OCCUR OVER THE AREA THIS EVENING. A STRONG COLD FRONT WILL PUSH INTO MOIST UNSTABLE AIR. THE STAGE IS SET FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WIND OVER 60 MPH...AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE WEATHER LIES SOUTHEAST OF A LINE FROM MINNEAPOLIS...TO CLAY CENTER...TO MARYSVILLE. THE FRONT SHOULD MOVE EAST OF ALL THE AREA AFTER MIDNIGHT...ENDING THE SEVERE WEATHER THREAT. WITH THE COLD FRONT WILL COME VERY STRONG WINDS. AS THE FRONT PASSES...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS OVER ALL THE AREA. FINALLY...AS COLDER AIR FILTERS INTO THE AREA...PRECIPITATION MAY CHANGE TO FREEZING RAIN AND SNOW FOR A FEW HOURS LATE THIS EVENING...IN THE CONCORDIA...BELLEVILLE...AND WASHINGTON AREAS. TRAVEL MAY BECOME HAZARDOUS IN THESE AREAS...AND TRAVELERS SHOULD USE CAUTION IF TRAVELING BEFORE MIDNIGHT. THE FREEZING PRECIPITATION SHOULD CHANGE TO FLURRIES AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THE STRONG WINDS. ACTION SHOULD BE TAKEN TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM MILTONVALE KS .88 INCH HAIL
03/08/02 CLOUDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 8 W CLAY CENTER KS .75 INCH HAIL
03/08/02 CLAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CST FRI MAR 08 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM MANCHESTER KS .75 INCH HAIL
03/08/02 DICKINSONThe national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280215, 5280216, 5280217, 5280218, 5280219.